Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 162, NWS New Orleans, LA

November 18, 2003Harrison County, Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Nov 18, 2003, 11:14 AM CST for Harrison County, Jackson County, Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 11:14 AM CST (17:14 UTC)
Expired
Nov 18, 2003, 12:15 PM CST
In force
61 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Harrison County, MS, Jackson County, MS

The radar

The Mobile radar (KMOB), 81 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 6:55 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 181714
SVRNEW
MSC047-059-181815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1112 AM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...ST. MARTIN...LONG BEACH...GULFPORT...
  BILOXI
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF OCEAN SPRINGS

* UNTIL 1215 PM CST

* AT 1106 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF SAUCIER TO 
  10 MILES SOUTH OF PASS CHRISTIAN. THE LINE WAS MOVING EAST 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   SAUCIER...LYMAN AT 1125 AM CST
   GULFPORT AT 1130 AM CST
   OCEAN SPRINGS AT 1210 PM CST
   
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3070 8935 3016 8926 3034 8866 3092 8875

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 3:00 AM CST, 8 hours 14 minutes earlier.

Area forecast discussion, Nov 18, 3:00 AM CST, 8 hours 14 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
300 AM CST TUE NOV 18 2003

SOME VERY ACTIVE WEATHER GETTING READY TO IMPACT THE LOCAL FORECAST
AREA TODAY. THE MAIN LINE OF STORMS IS DETACHED WELL AHEAD OF THE
SURFACE BOUNDARY AND SHOULD BEGIN TO ENTER THE WESTERN HALF OF THE
FORECAST AREA SOMETIME AROUND 500Z. MOST MESOSCALE MODELS HAS THIS
LINE SURGING THROUGH THE AREA DURING THE MORNING AND EARLY AFTERNOON
HOURS WITH THE LINGERING S/W FOLLOWING SUIT KEEPING RAIN IN PLAY
MUCH OF THE DAY. WILL PROBABLY SEE SOME RAIN CONTINUE INTO THE
EVENING HOURS BEFORE THE S/W CLEARS THE FORECAST AREA. FOR NOW
THOUGH...MODERATE TO HEAVY RAINS ALONG WITH ISOLATED SEVERE STORMS
ARE POSSIBLE THROUGH THE MORNING HOURS.

REST OF THE FORECAST WILL REMAIN PRETTY MUCH AS IS FOR NOW AS MUCH
OF THE EMPHASIS AND DETAIL IS REQUIRED IN THE SHORT TERM.

PRELIM NUMBERS...

MCB 77/51/65/42 94-0  BTR 80/53/67/43 94-0
MSY 80/60/69/51 85-0  GPT 77/55/68/45 85-0

CORRECTED FFA ZONES IN LA

.NEW...SMALL CRAFT ADVISORY...KPQL TO INTRACOASTAL CITY OUT 60 NM
LA...FLOOD WATCH LAZ034>040-046>050-056-057 THROUGH 430 PM.
MS...FLOOD WATCH MSZ068>071-077-080>082 THROUGH 430 PM.

09
Hazardous weather outlook, Nov 18, 11:00 AM CST, 14 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTH AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...HEAVY RAINFALL
AND FLASH FLOODING TODAY...

...THUNDERSTORMS...
WIDESPREAD SHOWERS WITH SCATTERED THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AHEAD OF AN ADVANCING COLD FRONT. THE COLD FRONT IS
EXPECTED TO MOVE THROUGH THE REGION LATER TONIGHT. THE GREATEST
THREAT WILL COME FROM A LINE OF STRONG TO SEVERE THUNDERSTORMS WHICH
WILL MOVE THROUGH THE COASTAL MISSISSIPPI COUNTIES EARLY THIS
AFTERNOON. THE RAIN IS EXPECTED TO DIMINISH ACROSS THE REGION DURING
THE EVENING HOURS.

...FLASH FLOODING...
LOCAL TRAINING OF THUNDERSTORMS WITH INDIVIDUAL STORM TOTALS AROUND
THREE TO FIVE INCHES WILL ALSO LEAD TO A THREAT OF FLASH FLOODING IN
AND NEAR CREEKS...STREAMS AND LOW LYING AREAS.

...MARINE HAZARDS...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS FROM
PASCAGOULA MISSISSIPPI TO THE ATCHAFALAYA RIVER OUT 60 NAUTICAL
MILES INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS. SOUTHERLY WINDS
FROM 20 TO 30 KNOTS WILL BE SHIFTING TOWARD THE NORTHWEST LATE
TONIGHT AS THE COLD FRONT PUSHES THROUGH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE
COASTAL WATERS AND TIDAL LAKES INTO EARLY THURSDAY BEFORE WINDS AND
SEAS SUBSIDE.

OTHERWISE...HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED WEDNESDAY
NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME. ALL FIRST RESPONSE AGENCIES SHOULD CLOSELY
MONITOR THIS UNFOLDING SEVERE WEATHER AND HEAVY RAINFALL SITUATION.

In the hours before

Local storm report, Nov 18, 6:35 AM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
635 AM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 AM    ALG HY 418 NR LETTSWORTH  LA   WIND DAMAGE
11/18/03   POINTE COUPEE                  PORCH DAMAGED ON MOBILE
                                          HOME. TREES DOWN. REPORTED
                                          BY SHERIFF DEPARTMENT.

0558 AM    NR WOODVILLE              MS   WIND DAMAGE
11/18/03   WILKINSON                      TREE LIMBS DOWN OVER POWER
                                          LINES.
Special weather statement, Nov 18, 7:15 AM CST, 3 hours 59 minutes before
LAZ034-035-046-047-MSZ068-181330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
715 AM CST TUE NOV 18 2003

...TORNADO WATCH 957 CANCELLED...

TORNADO WATCH 957 HAS BEEN CANCELLED FOR THE FOLLOWING LOCATIONS:

IN SOUTHEAST LOUISIANA...

IBERVILLE...POINTE COUPEE...WEST BATON ROUGE AND WEST FELICIANA

IN SOUTHWEST MISSISSIPPI...

WILKINSON

THE LINE OF STRONG THUNDERSTORMS WHICH PROMPTED THE TORNADO WATCH
HAS MOVED EAST OF THESE LOCATIONS.

17
Special weather statement, Nov 18, 10:25 AM CST, 49 minutes before
LAZ034-035-046-047-MSZ068-181800-

SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1025 AM CST TUE NOV 18 2003

TORNADO WATCH NUMBER 958 IS CANCELED FOR THE FOLLOWING PARISHES...

IN SOUTHEAST LOUISIANA...

EAST BATON ROUGE...EAST FELICIANA...LIVINGSTON...ST HELENA...ST
JAMES...ASCENSION...ASSUMPTION...TANGIPAHOA...WASHINGTON...ST
TAMMANY...ST JOHN THE BAPTIST...UPPER LAFOURCHE...LOWER
LAFOURCHE...UPPER TERREBONNE...LOWER TERREBONNE...ST CHARLES...UPPER
JEFFERSON...LOWER JEFFERSON...ORLEANS...UPPER PLAQUEMINES...UPPER ST
BERNARD

IN ADDITION THE TORNADO WATCH IS CANCELED FOR THE FOLLOWING
MISSISSIPPI COUNTIES...

AMITE...PIKE...WALTHALL

THE TORNADO WATCH REMAINS IN EFFECT FOR

LOWER PLAQUEMINES...LOWER ST BERNARD PARISHES IN LOUISIANA AND
HANCOCK...HARRISON...JACKSON...PEARL RIVER COUNTIES IN MISSISSIPPI
UNTIL 1200 PM CST.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 5:16 AM CSTSevere Thunderstorm WarningLIXWilkinson44 min
Nov 18, 6:03 AM CSTSevere Thunderstorm WarningLIXAmite, Wilkinson42 min
Nov 18, 7:05 AM CSTSevere Thunderstorm WarningLIXAmite, Pike40 min
Nov 18, 7:45 AM CSTSevere Thunderstorm WarningLIXPike, Walthall45 min
Nov 18, 8:29 AM CSTSevere Thunderstorm WarningLIXWalthall46 min
Nov 18, 9:10 AM CSTSevere Thunderstorm WarningLIXPearl River, Walthall65 min
Nov 18, 9:29 AM CSTTornado WarningLIXPearl River46 min
Nov 18, 9:32 AM CSTTornado WarningLIXHancock, Pearl River43 min
Nov 18, 10:11 AM CSTSevere Thunderstorm WarningLIXHancock, Harrison, Pearl River49 min
Nov 18, 10:52 AM CSTTornado WarningLIXHancock, Harrison23 min
Nov 18, 12:13 PM CSTSevere Thunderstorm WarningLIXJackson47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.